Jump to content

Effexor versus Cymbalta help!


Recommended Posts

Since Trintillex had absolutely no effect (on my anhedonia), my pdoc suggested Effexor. I'm very wary about Effexor due to the horrible withdrawals I had with Cymbalta 10 years ago. I don't remember it helping me much, not worth the withdrawals. If I missed 1 dose by mistake, I would be a trembling mess with full-on brain zaps, anxiety, crying spells, the works...

I have tried all of the SSRI's and most make me numb, tired & kill libido. These meds help acute depression, but what about for stable-ongoing low mood-anhedonia? Like when you feel no excitement/joy in anything?

Effexor has an even shorter half-life than Cymbalta, which worries me. Question: Will Effexor help symptoms of anhedonia, low mood, low motivation? What was the main difference you felt between the two? (did they feel relatively the same, or did one work much better with less/different side effects??)

Link to comment
Share on other sites

I've taken both. Took Effexor XR first then switched to Cymbalta. I did find that I really couldn't miss a dose at all of Effexor. It would be very bad. I would just feel all-around crappy. I also felt that Cymbalta was much more effective for low energy and motivation. Effexor wasn't nearly as stimulating. Good for anhedonia though. However, if one of your complaints is low libido, avoid Effexor at all costs (IMO).

Link to comment
Share on other sites

Thanks @browri I know that many people here have probably taken both.

Interesting that you had low libido effect from Effexor! It is said that SNRI's have a much lower chance of effecting libido compared to SSRIs! Although, I am usually one who always has that side effect unfortunately, from practically all A/D/s!!

Pdoc said she'd give me Prozac in order to taper off (if i wanted to stop it). I just remember when I went off Cymbalta it was a nightmare...I had to open the capsules and remove individual tiny tiny beads in order to taper off slowly. It was just awful. Dunno if I want to put myself through that again!!!

 

 

Link to comment
Share on other sites

4 hours ago, Blahblah said:

Thanks @browri I know that many people here have probably taken both.

Interesting that you had low libido effect from Effexor! It is said that SNRI's have a much lower chance of effecting libido compared to SSRIs! Although, I am usually one who always has that side effect unfortunately, from practically all A/D/s!!

Pdoc said she'd give me Prozac in order to taper off (if i wanted to stop it). I just remember when I went off Cymbalta it was a nightmare...I had to open the capsules and remove individual tiny tiny beads in order to taper off slowly. It was just awful. Dunno if I want to put myself through that again!!!

 

 

The Prozac really should help though. Talk with your doctor about how he wants you to taper. I did it VERY slowly, taking 10mg of Prozac for a week before slowly decreasing the other A/D. Remember, Prozac has a long half-life so it can take a while to build up in your system and be helpful in the tapering process.

Link to comment
Share on other sites

@Iceberg At the moment, Yes. Problem is, I've already tried 30 meds, different classes, combos. I did 2 different trials of Abilify (up to 10mg) because it made me extremely hungry all the time, didn't do anything for my mood. I did 2 different trials of Wellbutrin (up to 400mg) which did absolutely nothing. I was just on Trintillex for several months (20mg) and it did nothing, no side effects either!

My cocktail at the moment keeps me stable (and focused) but I have lingering, chronic moderate depression/emptiness/anhedonia that meds don't seem to touch. I've increased my Lamictal in the past -but it does not improve my mood state any more than at 100mg. I also start getting various intolerable side effects from a higher dose. Maybe this is as good as it gets :-(

Link to comment
Share on other sites

When you did your trials of Abilify, how long did you try it each time? It took 8 weeks total for Abilify to work for me. Also, while it started working for me at 10 mg, it REALLY worked for me at 15 mg. It is approved for major depressive disorder up to 15 mg. Also, you have to take it with an antidepressant which I'm sure you did. It does wonders for my apathy and anhedonia.

If Abilify is not your thing, there is Rexulti which is like the new and improved Abilify. Supposedly it has fewer side effects and works better than Abilify or at least as well as Abilify for major depressive disorder. I think it is worth a try.

Finally, there are stimulants which are supposed to work against anhedonia and apathy. Your signature says you are on 20 mg of Ritalin, but that is a low dose. I, personally, have not found stimulants to be the answer however.

Have you tried therapy?

Link to comment
Share on other sites

@jt07 First trial was 1 month. The 2nd trial (recently) I was on 10mg for 2 months. So it absolutely must be taken with antidepressants? Antidepressants do nothing for me, but make me more tired, dissociated and numb. Cymbalta (which I am considering again) worked a bit differently, but I was more agitated and anxious at times, the withdrawals were so horrific I tapered off of that. It wasn't a good hit. The thing is, I don't want to be on like 5 drugs when none of them are making a noticeable difference. I can barely comply with 2-3 on a daily basis.

I might ask my doc about Rexulti. I don't know...maybe too much like Abilify? I know its "atypical" but I really want to try to avoid A/Ps, many of them are really nasty and cause health problems & weight gain over the long term, which really adds to my depression.

What dosage of Ritalin is typical? I thought it was dosed by weight, and I'm lightweight! I'm on 20mg extended, also take 10mg IR in afternoon. It gives me a push to do things and not go back to bed.

I have been in regular weekly therapy for 20 years (with little break). I have tried many different therapists (men & women) and many modalities. Starting with CBT, then 2 years of DBT (group and individual), ACT, expressive arts, analytical, psychodynamic, hypotherapy, reiki, meditation, personal coaching, you name it. My depression/anxiety is not as severe as it was, but despite all my work, I haven't achieved full remission. I'm really struggling to feel hope, some fulfillment and joy in my life. To escape this emptiness and despair. I don't know anymore if this is possible and I'm running out of energy to keep going.

Edited by Blahblah
Link to comment
Share on other sites

Also, some important "lifestyle" things to note: I eat a balanced/healthy diet, I exercise several times per week, I sleep 9 hours per night, I rarely drink alcohol, my docs indicate that I'm healthy...

Yet, it seems these super healthy variables STILL aren't putting my depression in remission. WTF is wrong with me??? WHY is life so much easier for many people/my peers??

  • Like 1
Link to comment
Share on other sites

2 hours ago, Blahblah said:

@jt07 First trial was 1 month. The 2nd trial (recently) I was on 10mg for 2 months. So it absolutely must be taken with antidepressants?

 

For mood disorders, yes. The difference is night and day. Any antidepressant will do so choose the best one that worked for you even if only slightly.

3 hours ago, Blahblah said:

I know its "atypical" but I really want to try to avoid A/Ps, many of them are really nasty and cause health problems & weight gain over the long term, which really adds to my depression.

If Abilify or Rexulti worked for you, it would work so well that I think you would rethink trying to avoid them. I've said it many times that when Abilify kicked in for me, it was literally bliss.

3 hours ago, Blahblah said:

What dosage of Ritalin is typical?

I'm not an expert in stimulant dosing so I will defer to those who know. I will just note that I thought you were taking only 20 IR because I read your signature wrong.

Link to comment
Share on other sites

1 hour ago, jt07 said:

If Abilify or Rexulti worked for you, it would work so well that I think you would rethink trying to avoid them. I've said it many times that when Abilify kicked in for me, it was literally bliss.

Wow, Bliss?? Really? Oh what I would do to be able to feel just a smidgen of bliss...I think if I felt such a level of relief, I would definitely be out busy enjoying my life versus posting on this board :-)

I'm assuming this "bliss" was just in the beginning for you? Because you are not completely in remission of depression symptoms - Do you regularly have to increase the dose?

Link to comment
Share on other sites

Yes, it was bliss. There is no other way to describe it. And yes, the bliss lasted for just 2 months but afterwards I was still much better than before Abilify. Increasing the dose beyond 15 mg didn't help much. I take 30 mg because I also take Tegretol which lowers the level of Abilify in the blood.

Link to comment
Share on other sites

22 minutes ago, Blahblah said:

I'll keep that on my list. Since it's new, doesn't it run like $500/month? I don't think there is a generic, probably the case with Rexulti also.

Usually, the drug companies have patient assistance programs where you can receive new, brand-name meds at low cost or no cost. That's how I received Abilify until it went generic.

I don't know if Rexulti or Fetzima have patient assistance programs, but it is worth looking into. I would bet they do.

Link to comment
Share on other sites

 Share

×
×
  • Create New...